A woman in her 60s with no significant medical history presented to her internist with ear fullness and asymmetric hearing loss. She was referred to an otolaryngologist, who diagnosed idiopathic asymmetric hearing loss. Before ordering brain imaging, he prescribed prednisone, 60 mg daily, and valacyclovir for possible herpes zoster infection. He also directed the patient to purchase over-the-counter omeprazole for peptic ulcer prophylaxis in the setting of steroid use, all medications to be taken for 14 days. On day 6 of this regimen, the patient developed subjective fevers and chills and had several episodes of nonbloody emesis and diarrhea. She felt better on day 7, with no vomiting or diarrhea. On day 8, she developed a red, blotchy, intensely pruritic cutaneous eruption that emerged simultaneously throughout the body. The patient visited her dermatologist that day for the cutaneous eruption, who performed a biopsy of the skin lesions and instructed her to stop all 3 medications, which she had already taken that day. The patient felt weak and went home, unable to go to an outside location for the blood tests that her dermatologist had ordered.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Jones MG, Tsega S, Cho HJ. Inappropriate Prescription of Proton Pump Inhibitors in the Setting of Steroid Use: A Teachable Moment. JAMA Intern Med. 2016;176(5):594–595. doi:10.1001/jamainternmed.2016.0603
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: